Thunderstorm Wind, Crook
- When
- June 18, 5:40 PM MST
- Where
- Crook County, 9 mi NNE of Alva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.817, -104.399
Wind gusts were estimated at 60 mph.
A thunderstorm became severe over the Bear Lodge Mountains and produced strong wind gusts north of Alva.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over the Bear Lodge Mountains and produced strong wind gusts north of Alva.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 4:28 PM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 528 PM MDT TUE JUN 18 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 259 PM MDT TUE JUN 18 2013 CURRENT UPPER LEVEL ANALYSIS SHOWS A RIDGE OVER THE CENTRAL CONUS...WITH A LOW PRESSURE SYSTEM PUSHING IN FROM THE PACIFIC. A WAVE MOVING THROUGH THE RIDGE IS BEGINNING TO PRODUCE SOME SHOWERS AND THUNDERSTORMS ACROSS WYOMING. SURFACE HIGH IS EAST OF THE CWA...WITH THE SURFACE LOW MOVING IN FROM IDAHO. WINDS ARE LIGHT AND SOUTHERLY WITH TEMPS RISING INTO THE UPPER 70S AND LOWER 80S. THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS...ARE EXPECTED TO MOVE INTO NORTHEAST WYOMING THIS AFTERNOON AS THE SHORTWAVE PUSHES THROUGH THE RIDGE. HIGHEST MLCAPE VALUES OF 1500 TO 2000 J/KG WILL BE MAINLY ACROSS NORTHEAST WYOMING AND SOUTHERN SOUTH DAKOTA. BEST 0-6 KM SHEAR OF 35-40 KTS IS EXPECTED OVER NORTHERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING. STRONGEST CAP EXISTS ACROSS NORTHERN SOUTH DAKOTA...AND SO STORMS SHOULD REMAIN FARTHER SOUTH. MODELS ARE IN DISAGREEMENT ABOUT WHETHER STORMS ACROSS NORTHEAST WYOMING WILL MAKE IT INTO SOUTH DAKOTA...ESPECIALLY AFTER 00Z. WITH CAPE PREDICTED TO PERSIST ACROSS SOUTHERN SOUTH DAKOTA INTO THE EVENING AND A LOW-LEVEL JET INCREASING DURING THE NIGHT...EXPECT STORMS TO CONTINUE INTO THE EVENING AND MOVE EASTWARD OVERNIGHT AS THE WAVE PUSHES THROUGH. ON WEDNESDAY...THE PRESSURE GRADIENT WILL TIGHTEN AS THE SURFACE LOW CONTINUES MOVING INTO THE REGION. SOUTHEAST WINDS WILL BECOME BREEZY ACROSS THE SOUTH DAKOTA PLAINS. LOOKS LIKE A MARGINAL WIND ADVISORY EVENT...SO LATER SHIFTS WILL NEED TO EXAMINE THAT POSSIBILITY FURTHER. THE SOUTHERLY WINDS WILL ADVECT WARM AND MOIST AIR INTO THE AREA...WITH HIGHS IN THE 80S TO LOWER 90S AND DEW POINTS ACROSS THE SOUTH DAKOTA PLAINS IN THE LOWER 60S. A DRY LINE SETS UP ALONG THE WY/SD BORDER BY WEDNESDAY EVENING. IMPRESSIVE CAPE VALUES AND SUFFICIENT 0-6 KM SHEAR ACROSS THE WESTERN SOUTH DAKOTA PLAINS SUGGEST THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING...SOME OF WHICH MAY BECOME SEVERE. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 259 PM MDT TUE JUN 18 2013 WEAK COOL FRONT MOVES THROUGH THE CWFA ON THURSDAY WITH DRY SLOT IN THE SW FLOW ALOFT...LEADING TO NEAR ZERO CAPE AND VERY LIMITED MOISTURE IN ALL BUT OUR FAR ERN CWFA. THUS...MOSTLY DRY CONDITIONS AND WARM TEMPS. UPPER LEVEL LOW OVER THE PAC NW/NRN ROCKIES AND UPPER RIDGE TO OUR EAST WILL REMAIN IN PLACE THROUGH THE FIRST PART OF THE WEEKEND...WITH A NEARLY DAILY CHANCE FOR TSTMS UNDER CONTINUED SW FLOW ALOFT. FLOW THEN BECOMES INCREASINGLY ZONAL FOR THE END OF THE WEEKEND INTO EARLY NEXT WEEK AS UPPER LOW PASSES TO OUR NORTH...LEADING TO SMALLER CHANCES FOR TSTMS. EVEN WARMER WEATHER BEGINS TO BUILD IN EARLY NEXT WEEK AS UPPER RIDGE BEGINS BUILDING INTO THE NRN ROCKIES/NRN PLAINS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 526 PM MDT TUE JUN 18 2013 VFR CONDITIONS EXPECTED MOST OF THE PERIOD. TSTMS WILL CONTINUE TO MOVE FROM NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA THIS EVENING...WITH LOCAL IFR CONDITIONS IN HEAVIER STORMS. SOUTHERLY WINDS WILL BECOME BREEZY WEDNESDAY MORNING AS LOW PRESSURE MOVES INTO THE REGION. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JOHNSON AVIATION...POJORLIE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 653 AM MDT TUE JUN 18 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 653 AM MDT (753 AM CDT) TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT...BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH ANY STORMS THAT BECOME SEVERE...WITH STRONG WIND GUSTS ALSO POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE ACROSS FAR SOUTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAINFALL CAN BE EXPECTED AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THE PERIOD. THE BEST CHANCES LOOK TO BE FROM FRIDAY THROUGH THE WEEKEND. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.53W
06/18/2013 M56 MPH CAMPBELL WY ASOS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
459 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 10 N DOWNTOWN GILLETTE 44.44N 105.48W
06/18/2013 E60 MPH CAMPBELL WY TRAINED SPOTTER
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 536 PM MDT TUE JUN 18 2013 WYZ055-190000- SOUTHERN CAMPBELL WY- 536 PM MDT TUE JUN 18 2013 ...STRONG THUNDERSTORM IN SOUTHERN CAMPBELL COUNTY... AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF WRIGHT...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WRIGHT... RENO JUNCTION... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4394 10559 4373 10544 4362 10571 4382 10585 TIME...MOT...LOC 2336Z 236DEG 5KT 4377 10565 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL WRIGHT 43.75N 105.50W
06/18/2013 E1.00 INCH CAMPBELL WY FIRE DEPT/RESCUE
&&
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM MDT TUE JUN 18 2013
SDZ027-041-190100-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
629 PM MDT TUE JUN 18 2013
...STRONG THUNDERSTORMS OVER WESTERN FALL RIVER COUNTY...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
DEWEY TO ARDMORE...AND MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
EDGEMONT...
PROVO...
ARDMORE...
RUMFORD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4300 10393 4325 10408 4328 10406 4348 10406
4348 10388 4299 10358
TIME...MOT...LOC 0028Z 248DEG 11KT 4343 10400 4301 10373
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 639 PM MDT TUE JUN 18 2013 WYZ056>058-190115- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 639 PM MDT TUE JUN 18 2013 ...STRONG THUNDERSTORM OVER SOUTHERN CROOK AND NORTHERN WESTON COUNTIES... AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF PINE HAVEN TO 8 MILES WEST OF UPTON...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... UPTON... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 161 AND 176... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4445 10448 4403 10465 4406 10492 4443 10478 TIME...MOT...LOC 0038Z 274DEG 14KT 4437 10468 4410 10478 JC
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450295.